Cholesterol embolization syndrome following thrombolysis during acute myocardial infarction

D. M. Konstantinou, Y. S. Chatzizisis, G. Farmakis, I. Styliadis, G. D. Giannoglou

Research output: Contribution to journalArticle

Abstract

Background: Cholesterol embolization syndrome (CES) is the result of atherosclerotic plaque erosion and subsequent dislodgement of cholesterol crystals from the core of the plaque to the peripheral arteries. The source of emboli is usually located in the aorta, whereas the most commonly affected organs are the skin and the kidneys. Case report: The case of a 69-year-old male with cyanotic painful discoloration of his toes following thrombolysis for acute myocardial infarction 1 month previously is presented. Both transesophageal echocardiography and magnetic resonance aortography showed a diffuse ulcerated atherosclerotic plaque in the course of descending thoracic aorta, while a skin biopsy of the cyanotic toes revealed cholesterol crystals in the lumen of the small diameter arteries. Conclusion: Cholesterol embolizations from the aorta are difficult to treat and may end in renal failure. Since treatment options are limited without proven efficacy, increased awareness by the clinicians is needed.

Original languageEnglish (US)
Pages (from-to)231-233
Number of pages3
JournalHerz
Volume37
Issue number2
DOIs
StatePublished - Mar 1 2012

Fingerprint

Myocardial Infarction
Cholesterol
Toes
Atherosclerotic Plaques
Thoracic Aorta
Aorta
Arteries
Aortography
Skin
Transesophageal Echocardiography
Embolism
Renal Insufficiency
Magnetic Resonance Spectroscopy
Kidney
Biopsy
Therapeutics

Keywords

  • Atheroembolic renal disease
  • Cholesterol embolization syndrome
  • Cyanotic toes
  • Thrombolysis

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Cholesterol embolization syndrome following thrombolysis during acute myocardial infarction. / Konstantinou, D. M.; Chatzizisis, Y. S.; Farmakis, G.; Styliadis, I.; Giannoglou, G. D.

In: Herz, Vol. 37, No. 2, 01.03.2012, p. 231-233.

Research output: Contribution to journalArticle

Konstantinou, DM, Chatzizisis, YS, Farmakis, G, Styliadis, I & Giannoglou, GD 2012, 'Cholesterol embolization syndrome following thrombolysis during acute myocardial infarction', Herz, vol. 37, no. 2, pp. 231-233. https://doi.org/10.1007/s00059-011-3442-7
Konstantinou, D. M. ; Chatzizisis, Y. S. ; Farmakis, G. ; Styliadis, I. ; Giannoglou, G. D. / Cholesterol embolization syndrome following thrombolysis during acute myocardial infarction. In: Herz. 2012 ; Vol. 37, No. 2. pp. 231-233.
@article{c6432ff910f34f43ab63846bdc2550bb,
title = "Cholesterol embolization syndrome following thrombolysis during acute myocardial infarction",
abstract = "Background: Cholesterol embolization syndrome (CES) is the result of atherosclerotic plaque erosion and subsequent dislodgement of cholesterol crystals from the core of the plaque to the peripheral arteries. The source of emboli is usually located in the aorta, whereas the most commonly affected organs are the skin and the kidneys. Case report: The case of a 69-year-old male with cyanotic painful discoloration of his toes following thrombolysis for acute myocardial infarction 1 month previously is presented. Both transesophageal echocardiography and magnetic resonance aortography showed a diffuse ulcerated atherosclerotic plaque in the course of descending thoracic aorta, while a skin biopsy of the cyanotic toes revealed cholesterol crystals in the lumen of the small diameter arteries. Conclusion: Cholesterol embolizations from the aorta are difficult to treat and may end in renal failure. Since treatment options are limited without proven efficacy, increased awareness by the clinicians is needed.",
keywords = "Atheroembolic renal disease, Cholesterol embolization syndrome, Cyanotic toes, Thrombolysis",
author = "Konstantinou, {D. M.} and Chatzizisis, {Y. S.} and G. Farmakis and I. Styliadis and Giannoglou, {G. D.}",
year = "2012",
month = "3",
day = "1",
doi = "10.1007/s00059-011-3442-7",
language = "English (US)",
volume = "37",
pages = "231--233",
journal = "Herz",
issn = "0340-9937",
publisher = "Urban und Vogel",
number = "2",

}

TY - JOUR

T1 - Cholesterol embolization syndrome following thrombolysis during acute myocardial infarction

AU - Konstantinou, D. M.

AU - Chatzizisis, Y. S.

AU - Farmakis, G.

AU - Styliadis, I.

AU - Giannoglou, G. D.

PY - 2012/3/1

Y1 - 2012/3/1

N2 - Background: Cholesterol embolization syndrome (CES) is the result of atherosclerotic plaque erosion and subsequent dislodgement of cholesterol crystals from the core of the plaque to the peripheral arteries. The source of emboli is usually located in the aorta, whereas the most commonly affected organs are the skin and the kidneys. Case report: The case of a 69-year-old male with cyanotic painful discoloration of his toes following thrombolysis for acute myocardial infarction 1 month previously is presented. Both transesophageal echocardiography and magnetic resonance aortography showed a diffuse ulcerated atherosclerotic plaque in the course of descending thoracic aorta, while a skin biopsy of the cyanotic toes revealed cholesterol crystals in the lumen of the small diameter arteries. Conclusion: Cholesterol embolizations from the aorta are difficult to treat and may end in renal failure. Since treatment options are limited without proven efficacy, increased awareness by the clinicians is needed.

AB - Background: Cholesterol embolization syndrome (CES) is the result of atherosclerotic plaque erosion and subsequent dislodgement of cholesterol crystals from the core of the plaque to the peripheral arteries. The source of emboli is usually located in the aorta, whereas the most commonly affected organs are the skin and the kidneys. Case report: The case of a 69-year-old male with cyanotic painful discoloration of his toes following thrombolysis for acute myocardial infarction 1 month previously is presented. Both transesophageal echocardiography and magnetic resonance aortography showed a diffuse ulcerated atherosclerotic plaque in the course of descending thoracic aorta, while a skin biopsy of the cyanotic toes revealed cholesterol crystals in the lumen of the small diameter arteries. Conclusion: Cholesterol embolizations from the aorta are difficult to treat and may end in renal failure. Since treatment options are limited without proven efficacy, increased awareness by the clinicians is needed.

KW - Atheroembolic renal disease

KW - Cholesterol embolization syndrome

KW - Cyanotic toes

KW - Thrombolysis

UR - http://www.scopus.com/inward/record.url?scp=84863098417&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84863098417&partnerID=8YFLogxK

U2 - 10.1007/s00059-011-3442-7

DO - 10.1007/s00059-011-3442-7

M3 - Article

C2 - 21567222

AN - SCOPUS:84863098417

VL - 37

SP - 231

EP - 233

JO - Herz

JF - Herz

SN - 0340-9937

IS - 2

ER -